Medication errors harm millions each year
Similar looking, sounding drugs create confusion
By Alan Bavley, McClatchy Newspapers
Sunday, July 19, 2009
KANSAS CITY, Mo. — Slurred speech. Disorientation. Memory loss. Morris Ganaden thought he was having a stroke.
So did doctors in two emergency rooms, but brain scans and other tests turned up nothing wrong.
Turns out Ganaden, 75, wasn't having a stroke. He was taking the wrong pills.
Despite efforts to prevent medication errors, mix-ups like this are occurring across the country with alarming frequency.
Ganaden, of Independence, Mo., was supposed to be taking a common thyroid medication called Synthroid. But a drugstore mistakenly refilled his prescription with Seroquel, a powerful antipsychotic that is used to treat symptoms of schizophrenia and bipolar disorder.
Synthroid tablets are yellow and round. So are the larger Seroquel tablets. Ganaden didn't detect the difference before he had popped the pills.
"If it's in the bottle, you don't pay too much attention to what it is," said Ganaden, a retired engineer. "If it was oblong, I probably would have noticed, but it was round and yellow."
Medication errors — wrong drug, incorrect dose or improper use — harm at least 1.5 million people every year, according to the Institute of Medicine. Confusion caused by drugs with similar names accounts for up to 25 percent of the reported errors.
Heartburn drug Zantac gets mixed up with antihistamine Zyrtec. Prostate drug Flomax gets confused with asthma drug Volmax.
Premature infants with intravenous lines have received insulin instead of the blood thinner heparin. Patients with epilepsy have received the AIDS drug Keletra, instead of the anti-seizure drug Keppra. Cancer patients have gotten the wrong chemotherapy when Taxotere and Taxol were confused.
"Unfortunately, these kinds of errors are commonplace," said Jack Fincham, a professor at the University of Missouri-Kansas City's School of Pharmacy. "It's the sheer number of drugs — the tablets, the capsules — that look and sound alike. There's lots of room for errors."
Health care organizations and federal regulators are working to prevent these kinds of mistakes, but the job is daunting.
In a 2008 report, U.S. Pharmacopeia, the organization that sets standards for drugs, found 1,470 drugs implicated in medication errors, some lethal, caused by brand names or generic names that sounded or looked alike.
Together, these drugs created more than 3,000 mixed-up pairs, nearly twice the number the organization counted in 2004.
"There has been a lot of attention paid to drug name mix-ups," said Michael Cohen, a pharmacist and the president of the nonprofit Institute for Safe Medication Practices. "But we probably haven't made a lot of progress on the possibility that a patient gets the wrong prescription."
More than 3 billion prescriptions are filled each year, and the number keeps growing. Errors can be made all along the route from prescribing to dispensing.
A doctor's illegible writing is misread. A bad phone connection makes a called-in prescription unclear. A busy pharmacy worker grabs the wrong pills off a shelf where inventory is kept in alphabetical order.
In a case like Ganaden's, "you can almost see a scenario where a tech or pharmacist picked up the wrong med tray" to fill his prescription bottle, Cohen said.
Just a few days after Ganaden got his prescription refilled in February, he was so disoriented and his speech so slurred that his wife, Genny, insisted he go to the emergency room.
"The whole family thought I had a stroke," he said.
After blood work, brain scans and visits from a neurologist and a speech therapist, he was discharged. No stroke was found.
About a week later, Ganaden was back in the hospital.
"I don't even remember what happened that night. The next morning, here I was full of IVs and I didn't even remember them sticking them in me."
Back at home, the slurred speech continued. Ganaden mentioned to his wife that the problem started just after he took his Synthroid.
She scrutinized the pills with a magnifying glass. Although the prescription bottle said "Synthroid," the pills were marked "Seroquel."
"Seroquel is always on everyone's list of drugs that are confused with other drugs beginning with S," said Douglas Horn, an Independence lawyer who represents Ganaden.
Medication errors have become a specialty for Horn. Over the last four years he has handled about 150 cases nationwide. Most involve people who got the wrong drugs.
One was an AIDS patient in New York whose anti-retroviral drug didanosine was switched with dicloxacillin, an antibiotic that has no effect on the AIDS virus.
A woman in California who had been taking Zoloft for depression suffered withdrawal symptoms after she received the cholesterol-lowering drug Zocor by mistake.
And a boy in California who was supposed to get Zyrtec for his allergies received the antipsychotic Zyprexa.
Horn said that most of the errors he encounters occur where prescription volumes are high, in large chain drugstores and pharmacies at big-box stores.
"Everybody's in a hurry. Everybody's under a burden," he said.
And most of the errors are made by pharmacy technicians who have limited training.
"Pharmacists supervise, but the people who are actually filling the prescriptions are pharmacy techs," Horn said.
Ultimately, the responsibility lies with the pharmacist, who should be checking every prescription, said Fincham of UMKC.
"Pharmacists are the last gate, so to speak, before getting a drug to a patient," he said. "We counsel our students that they're the last check."
Many initiatives have been launched to reduce medication errors, but their effects are hard to gauge.
Computerized prescribing is becoming more common. Studies show that the systems can dramatically improve accuracy.
But putting look-alike drug names on computer screens hasn't eliminated uncertainty for doctors.
"Doctors still misread names. We've had them pick the wrong name, the wrong strength," said Cohen of the Institute for Safe Medication Practices.
Hand-held computers compound the problem, Cohen said. The tiny screens can cut off part of a long name, adding to the confusion.
The Joint Commission, which accredits hospitals and nursing homes, requires those facilities to maintain lists of easily confused drugs and educate their staffs about potential dangers.
But many organizations appear to rely mainly on warning stickers to prevent mix-ups, according to a U.S. Pharmacopeia report.
An informal survey by Cohen's organization found that one-fourth of nurses didn't know whether their employer even kept a list of sound-alike drugs.
Experts say consumers can do a lot to make sure they are getting the right drugs.
For example: Make sure yo
ur physician writes both the brand name and generic name on each prescription, along with the purpose of the drug.
At the pharmacy, accept the counseling offered by the pharmacist. With the pharmacist, check the labels on the bottles and open them to make sure the right pills are inside.
"Most consumers are in a rush and don't see a value to it," Cohen said. "And they're wrong."